Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 124, NWS Dodge City, KS

June 27, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2023, 9:17 PM CDT for 4 counties in Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2023, 9:17 PM CDT (02:17 UTC)
Expired
Jun 27, 2023, 10:15 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 100 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2616 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KDDC 280217
SVRDDC
KSC007-033-097-151-280315-
/O.NEW.KDDC.SV.W.0124.230628T0217Z-230628T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
917 PM CDT Tue Jun 27 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kiowa County in south central Kansas...
  Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Pratt County in south central Kansas...

* Until 1015 PM CDT.

* At 917 PM CDT, a severe thunderstorm was located near Protection,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9949 3781 9846 3739 9846 3738 9835
      3700 9835 3700 9952
TIME...MOT...LOC 0217Z 271DEG 52KT 3715 9947 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
3 follow-up statements
020 
WWUS53 KDDC 280234
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
934 PM CDT Tue Jun 27 2023

KSC007-033-097-151-280315-
/O.CON.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-
934 PM CDT Tue Jun 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN KIOWA...BARBER...EASTERN COMANCHE AND PRATT COUNTIES...

At 934 PM CDT, a severe thunderstorm was located 10 miles east of
Buttermilk, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9924 3781 9846 3739 9846 3738 9835
      3700 9835 3700 9927
TIME...MOT...LOC 0234Z 271DEG 52KT 3715 9916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
443 
WWUS53 KDDC 280302
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Tue Jun 27 2023

KSC033-097-280311-
/O.CAN.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Kiowa KS-Comanche KS-
1002 PM CDT Tue Jun 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA AND EASTERN
COMANCHE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
      3700 9835 3700 9899
TIME...MOT...LOC 0301Z 271DEG 52KT 3714 9866 

$$

KSC007-151-280315-
/O.CON.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Barber KS-Pratt KS-
1002 PM CDT Tue Jun 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR BARBER AND PRATT COUNTIES...

At 1001 PM CDT, a severe thunderstorm was located 8 miles north of
Hardtner, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
      3700 9835 3700 9899
TIME...MOT...LOC 0301Z 271DEG 52KT 3714 9866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
927 
WWUS53 KDDC 280311
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1011 PM CDT Tue Jun 27 2023

KSC007-151-280321-
/O.EXP.KDDC.SV.W.0124.000000T0000Z-230628T0315Z/
Barber KS-Pratt KS-
1011 PM CDT Tue Jun 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND PRATT COUNTIES WILL
EXPIRE AT 1015 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3769 9899 3781 9846 3739 9846 3738 9835
      3700 9835 3700 9899
TIME...MOT...LOC 0311Z 271DEG 52KT 3714 9850 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:37 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 6:37 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
637 PM CDT Tue Jun 27 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 631 PM CDT Tue Jun 27 2023

Thunderstorms increasing in coverage as they move northeast across
the panhandles of Texas and Oklahoma. Expect this trend to
continue as these storms move northeast into an area of higher low
level moisture. Latest HRRR now appears a little more reasonable
keeping  with storms increasing in coverage as they move northeast
into southern before taking a more easterly track along the
Kansas/Oklahoma border after 01z as a weak upper level wave moves
across southwest Kansas.  Until now the warm +16C 700mb
temperatures have limited convection across extreme southwest
Kansas but this may change over the next several hours as the
convection encounters an area of higher low level moisture. The
area of interest between 00z and 03z for the best opportunity for
large hail and strong damaging winds will be south of Dodge City
and West of Ashland  given the low level moist axis, forecast deep
layer shear and mid level lapse rage. Further north and east a
more stable environment will exist. Not saying strong winds and
hail will not occur in these areas but the probability is much
lower than what was previously expected earlier this evening.
Current severe thunderstorm watch still looks on track but am now
favoring locations close to the Oklahoma border as having the
highest probability for very large hail and wind gusts of 75 or
greater. Also along the Oklahoma border will also be monitoring a
window of opportunity for a tornado or two given the increasing
low level wind shear that will be between around sunset.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 212 PM CDT Tue Jun 27 2023

A significant boost in dew points was observed in the last 24
hours across the far western counties. The easterly upslope flow
over the greater area of the DDC warning area was cutoff on the
western periphery by a warm front in extreme eastern Co and
extending southeast to just north of Elkhart, KS. That area of
moisture pooling and convergence will serve as the better
initiation zone for supercells by mid to late afternoon, with the
high cape and shear axis eastward across the southern half of the
DDC forecast area providing the best combination for sustained
supercells producing hail, wind and isolated tornado risk through
early evening. The latest HRRR runs have had a consistent (hour to
hour) disposition to high end winds across the OK/KS state line,
coinciding where the moderate risk was drawn up by SPC. High
values of the Large Hail parameter already exist along and ahead
of the warm front, outlining the area of greatest 3 inch hail risk
in our western counties, although hail will be a risk across the
entire area through mid evening. We did use the FV3 for the
official grids for a better timing of stronger convectively
induced winds rather than the diluted NBM values. These will need
to be assessed through the evening as the convection unfolds. The
consensus of the convective allowing models takes he supercells
from just ahead of the warm front near near Syracuse and the
highway 25 corridor between 21 and 00 UTC, and the right turners
morph into a small MCS , southeast along the OK/KS line, south of
highway 400 exiting the Pratt/Medicine Lodge area after 2 or 3
UTC. The cold convective outflow will drop temps into the mid 60s
quickly. Secondary areas of higher winds in the CAMs could be
evaporatively cooled over turning in high lapse rates nera  the
MCS anvil edge late in the evening, (surprise brief high winds
after the storms).

Much of Wednesday’s severe weather potential will probably depend
of the outcome of this afternoons and evening’s severe weather
event including where stable outflow air sets up and creates or
destroys surface moisture and theta-e convergence. We’ll still
have the upper jet nearby while the ECMWF/GFS show high surface
dew points pooling behind a weal surface cold front or previous
day outflow to the northwest of the exiting surfaces low. Any
severe risk is anticipated to be far from the higher end threats
we are seeing this afternoon, and probably limited to gusty to
marginally damaging wind.

.LONG TERM...(Thursday through Tuesday)
Issued at 212 PM CDT Tue Jun 27 2023

The longer term looks a little more uncertain with day to day
convection as the the official outlooks are showing not enough
confidence to draw up and risk areas. That said, we do have a
positive tilt upper trough axis moving very slowly southeast
Thursday into Friday across the Great Basin and with a jet axis
lifting through the southern and central Rockies via
EC/GFS/Canadian global models. This shows potential for storms off
the higher terrain any given day, but a more pronounced
widespread convective signal as the upper jet gets closer to
Kansas by Friday or Saturday. Highest chances for widespread
thunderstorms right now are Friday night, which will also tend to
temper the hot temperatures in the 90s to around 100 expected
Wed/Thursday to not as hot 80s for the weekend. The 6 to 10 day
CPC outlook shows a broad area of the Rockies and central/southern
Plains in the “leaning above” precipitation category – or more
specifically a 40 to 50 percent chance of above normal
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Jun 27 2023

Recent analysis from the last short term model runs as well as
the current trends has increased the uncertainty in the strongest
winds impacting the northernmost terminals. As a result, the
strongest winds have been decreased some in the TAFs as the HRRR
analysis has a more stable airmass near the surface. As
cyclogenesis is ongoing, the surface CAPE should still increase
into the evening, rendering the still strong possibility for severe
storms in the area, but the areal coverage may not be as great as
earlier thought. We may need to amend TAFs on an hour by hour
basis though the evening as the storms develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68 100  70  98 /  80   0  10   0
GCK  65  97  67  95 /  70   0  20   0
EHA  68 100  69  95 /  50  10  10   0
LBL  68 100  69  97 /  90   0   0   0
HYS  66  98  69  99 /  30   0  20   0
P28  71 103  74 103 /  80   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jun 27, 2:41 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Tue Jun 27 2023

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Tue Jun 27 2023 /141 AM MDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely Tuesday afternoon and evening as
convection forming in eastern CO moves into western KS. Strong
instability and sufficient bulk shear will support an intense line
of thunderstorms capable of producing damaging wind gusts, some
potentially significant, and large hail. Highest probability of
severe exists across areas east of US-83 and south of KS-156.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jun 27, 8:53 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
853 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
06/27/2023  M61 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&

JRJ
Local storm report, Jun 27, 8:58 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
858 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Tstm Wnd Gst     2 WSW Minneola          37.43N 100.05W
06/27/2023  M82 MPH          Clark              KS   Mesonet

            Mesonet station UP313 2.1 W Minneola (UPR).

&&

JRJ
Local storm report, Jun 27, 9:01 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
901 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Tstm Wnd Gst     3 WSW Kingsdown         37.51N 99.81W
06/27/2023  M64 MPH          Ford               KS   Mesonet

            Mesonet station UP835 3.0 W Kingsdown (UPR).

&&

JRJ
Local storm report, Jun 27, 9:06 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
906 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
06/27/2023  M75 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&

JRJ
Local storm report, Jun 27, 9:13 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
913 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Tstm Wnd Dmg     Fowler                  37.38N 100.19W
06/27/2023                   Meade              KS   Trained Spotter

            Multiple tree limbs down 3 inches and
            bigger.

&&
Local storm report, Jun 27, 9:16 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
916 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
06/27/2023  M66 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Meade, Seward, Stevens50 min
Jun 27, 8:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Haskell, Meade, Seward58 min
Jun 27, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Kiowa41 min
Jun 27, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 3 more39 min
Jun 27, 10:11 PM CDTSevere Thunderstorm WarningDDCBarber30 min
Jun 27, 11:11 PM CDTSpecial Weather StatementDDCClark34 min
Jun 28, 6:08 PM CDTSpecial Weather StatementDDCHamilton52 min
Jun 28, 6:50 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.